Monoamine Oxidase Inhibitor Switching Strategies: No Adverse Events Associated With Outpatient Cross-taper or Inpatient Rapid Switch
The use of monoamine oxidase inhibitors (MAOIs) for the treatment of major depressive disorder (MDD) is generally reserved for patients with atypical depression or treatment-refractory depression.1 However, patients may not respond to the first trial of an MAOI or may experience adverse effects, warranting an in-class therapy switch. When switching from one MAOI to another, the general recommendation is to allow a 7- to 14-day washout period based on prescribing recommendations (phenelzine package insert) and anecdotal evidence, although the theory behind this is unclear.1–4 Anecdotal evidence from the 1980s and early 1990s suggested serious adverse drug reactions (ADRs) are associated with rapidly switching MAOIs including death, stroke, acute central nervous system toxicity, and hypertensive crisis. Currently, there are 13 published cases that describe varying methods of rapid MAOI switches, mostly from phenelzine to tranylcypromine. The outcomes of these switch strategies range from no reported adverse effects to those previously mentioned.3,5–8 The purpose of the 2 case reports discussed herein is to provide further evidence on MAOI switching strategies, given the paucity of data and implications for delaying a potentially effective medication start by several weeks. Although neither patient had previously received ECT, and it is unknown how these patients' past substance use affects the response rates to antidepressants, both patients responded to the initial MAOI they received. We report the case of a patient who underwent an outpatient cross taper switch from tranylcypromine to phenelzine without adverse events and the case of an inpatient who underwent a rapid switch from phenelzine to tranylcypromine following a 2-day washout also without adverse events.
Patient 1 is a 36-year-old woman who suffers from treatment-refractory MDD, generalized anxiety disorder, borderline personality disorder, substance abuse disorders (sedative, hypnotic, anxiolytic, and opioid use in early remission and alcohol use in sustained remission), diabetes mellitus type 1 complicated by peripheral neuropathy and gastroparesis, and gastroesophageal reflux disease.
Previous psychiatric medication trials that stopped working include sertraline, venlafaxine, nortriptyline, oxcarbazepine, carbamazepine, risperidone, and quetiapine (impacted glucose levels). Others include escitalopram (triggered manic episode), paroxetine and duloxetine (not helpful), fluoxetine (increased suicidal ideation), amitriptyline (unknown outcome), lamotrigine (caused a rash), alprazolam, lorazepam, and thioridazine (“sluggish”). Prior to the first MAOI trial, the patient was receiving duloxetine 60 mg daily, chlorpromazine 100 mg at bedtime, gabapentin 300 mg twice daily and 600 mg at bedtime, acamprosate 666 mg 3 times daily, and baclofen 10 mg 3 times daily. The patient was switched from duloxetine to tranylcypromine following a 14-day washout period because of subjective and objective reports that duloxetine was ineffective. After 6 months, ultimately titrating up to tranylcypromine 40 mg twice daily, which was effective, the patient subsequently underwent an outpatient cross-taper switch from tranylcypromine to phenelzine to target a gradual worsening of insomnia and anxiety since starting tranylcypromine (Table 1). The restricted tyramine diet9 was strictly followed during this time. The patient tolerated the transition regimen with no reported adverse effects or change in vitals. It has been 7 months since switching MAOIs.
Patient 2 is a 32-year-old white man who suffers from MDD, generalized anxiety disorder, posttraumatic stress disorder (PTSD), obsessive-compulsive disorder, social phobia, and substance use disorder (current nicotine and marijuana dependence and alcohol use in early sustained remission).